Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

May 7, 2017Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at May 7, 2017, 5:47 PM MDT for Uintah County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 5:47 PM MDT (23:47 UTC)
Expired
May 7, 2017, 6:15 PM MDT
In force
28 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 155 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS55 KGJT 072347
SVRGJT
UTC047-080015-
/O.NEW.KGJT.SV.W.0002.170507T2347Z-170508T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
547 PM MDT SUN MAY 7 2017

The National Weather Service in Grand Junction  has issued a

* Severe Thunderstorm Warning for...
  Central Uintah County in northwestern Utah...

* Until 615 PM MDT

* At 545 PM MDT, a severe thunderstorm was located 26 miles southeast
  of Fort Duchesne, moving north at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  central Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter when thunderstorms approach.

&&

LAT...LON 3998 10937 3998 10956 4029 10961 4029 10921
TIME...MOT...LOC 2345Z 175DEG 18KT 4004 10947 

HAIL...1.00IN
WIND...<50MPH
 
$$

JRP
2 follow-up statements
465 
WWUS55 KGJT 080004
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
604 PM MDT SUN MAY 7 2017

UTC047-080015-
/O.CON.KGJT.SV.W.0002.000000T0000Z-170508T0015Z/
Uintah UT-
604 PM MDT SUN MAY 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL UINTAH COUNTY...

At 603 PM MDT, a severe thunderstorm was located 22 miles south of
Vernal, moving north at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
central Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 10937 3998 10956 4029 10961 4029 10921
TIME...MOT...LOC 0003Z 175DEG 18KT 4013 10948 

HAIL...1.00IN
WIND...<50MPH
 
$$

JRP
732 
WWUS55 KGJT 080020
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
620 PM MDT SUN MAY 7 2017

UTC047-080029-
/O.EXP.KGJT.SV.W.0002.000000T0000Z-170508T0015Z/
Uintah UT-
620 PM MDT SUN MAY 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UINTAH COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3998 10937 3998 10956 4029 10961 4029 10921
TIME...MOT...LOC 0019Z 175DEG 18KT 4017 10948 

$$

JRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:26 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 7, 4:26 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
426 PM MDT Sun May 7 2017

.SHORT TERM...(Tonight through Monday night)
Issued at 425 PM MDT Sun May 7 2017

Cutoff low over southern California will be meandering slowly
eastward over the next few days. This will keep deep difluent
southerly flow in place with ejecting waves lifting through the
forecast area. Have seen a few stronger storms today with several
reports of pea up to quarter size hail. The strongest cell popped
north of Rangely and broke from the flow, turning right toward
Blue Mountain. Storm showed some rotation with long lived and
persistent hail path per MESH products.

On that note, convection likely to persist through this evening
with HiRes models in good agreement keeping activity focused on
the northern zones. Southern zones will be more isolated in
coverage through this evening. Convection diminishes after
midnight, but not expected to totally shut down. Latest HRRR and
RAP13 showing some activity firing near the Four Corners between 3
and 6 am, although confidence no extreme. So will keep pops on the
low side for now.

Monday should be an interesting day as we see an old frontal
boundary set up along the I-70 corridor with energy rotating
northward during the morning and early afternoon hours. NAM CAPE
values in excess of 1500 J/kg by midday along and just north of
the surface front. Steep lapse rates, instability, forcing and
difluence aloft will get storms rolling early with activity
persisting through the afternoon hours. SPC currents showing this
area in marginal severe, which looks reasonable with the above
parameters in play.

Temperatures will be tricky with cloud cover from developing
convection shading some areas. This will also play a role in our
convection through the day with the strongest storms firing along
the edges of denser cloud cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 PM MDT Sun May 7 2017

The deep upper low will be lifting toward the Four Corners Tuesday
and Wednesday with a stronger wave lifting northward Tuesday and
Tuesday night. Cooling aloft associated with the upper low should
drive snow levels down over the San Juans by Tuesday night with
showers spreading from south to north through the day. EC and GFS
have come into better agreement with this scenario with the low
arriving over the Four Corners by midday Wednesday. As with many
closed lows, the exact timing of the kick-out will play a critical
role in our precipitation forecasts, so while ramping things up,
not quite ready bite off on the heavier QPF forecasts that a few
models are showing. Influence from this system is expected to
diminish on Thursday with dirty ridge sliding into place Thursday
night and Friday with continued unsettled weather. Flow then backs
to the southwest over the weekend with drier and warmer weather
returning. Although winds will likely be picking up in the drier
air mass as we mix deeper aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1112 AM MDT Sun May 7 2017

Relatively moist southerly flow continues to move through the
area. The atmosphere will become unstable this afternoon
supporting showers and thunderstorms into the evening hours.
Expect gusty winds, hail and frequent lightning will accompany
these storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...Larry
Hazardous weather outlook, May 7, 2:37 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
237 AM MDT Sun May 7 2017

COZ001>014-017>023-UTZ022>025-027>029-080845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
237 AM MDT Sun May 7 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy with scattered to numerous showers and a few thunderstorms,
decreasing this evening, then increasing again late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Thursday: Breezy and slightly cooler with a chance
of afternoon and evening showers and a few thunderstorms.

Friday and Saturday: a slight chance of afternoon showers and
thunderstorms mainly near the Continent Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJC

In the hours before

Special weather statement, May 7, 3:41 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT SUN MAY 7 2017

COZ003-006-009-011-017-072215-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
341 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 415 PM
MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Palisade, or 17 miles southeast of Grand Junction,
moving north at 30 mph.

Dime size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Junction, Palisade, Clifton, Whitewater, Fruitvale and Orchard
Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 32  and 43 .
 U.S. Highway 50 in Colorado between mile markers 36  and 52 .
 Colorado 141 between mile markers 151  and 162 .

LAT...LON 3881 10833 3882 10843 3911 10855 3914 10842
      3911 10827
TIME...MOT...LOC 2140Z 178DEG 26KT 3887 10841

Charnick
Local storm report, May 7, 3:58 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MDT SUN MAY 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 ENE BLUE MOUNTAIN     40.25N 108.84W
05/07/2017  E1.00 INCH       MOFFAT             CO   PUBLIC

            DIME TO QUARTER HAIL ALONG WITH PEA SIZED
            HAIL UP TO 1 INCH IN DEPTH ON THE ROADWAY.

&&

15
Local storm report, May 7, 4:09 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT SUN MAY 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     2 WSW RED MOUNTAIN PASS 37.88N 107.74W
05/07/2017  M53 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAEGE, EAGLE MOUNTAIN.

&&

NL
Special weather statement, May 7, 4:38 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
438 PM MDT SUN MAY 7 2017

COZ001-UTZ024-025-072330-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
438 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO BLANCO AND EAST
CENTRAL UINTAH COUNTIES UNTIL 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Rangely, or 46 miles southeast of Vernal, moving
north at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dinosaur, Artesia and Blue Mountain.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 2 and 12.
 U.S. Highway 64 in Colorado between mile markers 1 and 15.

LAT...LON 3983 10889 3983 10912 4026 10918 4026 10883
TIME...MOT...LOC 2237Z 178DEG 20KT 3990 10902

NL
Special weather statement, May 7, 4:40 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
440 PM MDT SUN MAY 7 2017

UTZ024-025-072330-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
440 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles southwest of Rangely, or 46 miles southeast of Fort Duchesne,
moving north at 15 mph.

Dime size  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Uintah
County.

LAT...LON 3967 10919 3967 10943 4009 10950 4009 10914
TIME...MOT...LOC 2240Z 180DEG 13KT 3976 10931

NL
Special weather statement, May 7, 5:37 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
537 PM MDT SUN MAY 7 2017

UTZ024-080015-
Eastern Uinta Basin UT-
537 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 615
PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southwest of Dinosaur, or 28 miles southeast of Fort Duchesne,
moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Uintah
County.

LAT...LON 3995 10933 3994 10956 4031 10962 4031 10927
TIME...MOT...LOC 2337Z 179DEG 16KT 4002 10945

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:11 PM MDTSpecial Weather StatementGJTGrand49 min
May 7, 4:38 PM MDTSpecial Weather StatementGJTUintah52 min
May 7, 4:40 PM MDTSpecial Weather StatementGJTUintah50 min
May 7, 5:37 PM MDTSpecial Weather StatementGJTUintah38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.